I'm a 24 yr. old female with a history of eczema. Within the past 3-4 months, the sclera of both of my eyes has darkened significantly. It looks almost like they are dirty. The darkening is limited to only where there is sun exposure (meaning that the sclera beneath my eyelids is completely white). No change in vision. No itchying or dryness.
I do have a medical history of having recurrent inflamed and infected left eye since August of 2010. It's been treated repeatedly by different doctors, depending on where I'm living (originally from Southern California, but had to commute to the Caribbeans over the past 2 years). The treatments usually included an antibiotic eyedrop and a topical steroid. I have developed a left nasal-sided pterygium (is that correct?) from constantly rubbing it, according to an optometrist visit back in December. I've also been treated by my dermatologist for infected eczema along my entire body (thanks to my extended stay in the caribbeans) with Clobetasol Propionate and antibiotics. The dermatologist actually recommended that I apply the topical steroid SPARINGLY to the inflamed regions of my face, since normal hydrocortisone was not working to get rid of residual inflammation around my eye. The last time I have put that on was back in March 2011.
I did go to my GP with this concern, and was told something along the lines of the darkening to be due to excessive sun exposure (I wear sunglasses all the time, and have been indoors trying to heal the infections since March) and that they were "tanned" due to the change in outdoor vs. indoor environment (?). I know that I should have pressed for more clarification, but I felt that I had understood where he was getting at, until now.
Is this darkening because I used the topical Clobetasol? Is it permanent? I have tried to look all over the internet, but everyone keeps bringing up Blue Sclera. It's not blue, or anything near that tone. It's more muddy-yellow than blue. Once again, it's limited to areas of sun exposure.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.